Alert archive / Wisconsin / Special Weather Statements in 2024

Special Weather Statement, NWS Green Bay, WI

September 19, 2024Marathon County, Portage County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Sep 19, 2024, 7:48 PM CDT for Marathon County, Portage County, Wisconsin. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2024, 7:48 PM CDT (00:48 UTC)
Expired
Sep 19, 2024, 8:45 PM CDT
In force
57 min
Issued by
NWS Green Bay, WI
Hail
0.00 in
Wind
30

Counties Marathon County, WI, Portage County, WI

The radar

The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:58 PM CDTHAIL 0.253 Nnw Stevens Point, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS83 KGRB 200048
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT Thu Sep 19 2024

WIZ030-031-035-036-200145-
Shawano WI-Marathon WI-Portage WI-Wood WI-
748 PM CDT Thu Sep 19 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT PORTAGE...MARATHON...
WEST CENTRAL SHAWANO AND EASTERN WOOD COUNTIES UNTIL 845 PM CDT...

At 748 PM CDT, Doppler radar was tracking line of strong 
thunderstorms along a line from near Rib Mountain to 8 miles 
northwest of Plainfield, or along a line from near Wausau to 12 
miles southeast of Wisconsin Rapids, moving northeast at 25 mph.

HAZARD...Wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
unsecured objects.

Locations impacted include...
  Wausau, Stevens Point, Wisconsin Rapids, Weston, Rib Mountain, 
  Mosinee, Whiting, Bevent, Amherst, Lake Wazeecha, Plover, 
  Rothschild, Stockton, Nekoosa, Schofield, Knowlton, Port Edwards, 
  Ringle, Marathon City and Edgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening 
weather conditions.

&&

LAT...LON 4504 9007 4511 8923 4478 8921 4468 8921
      4468 8922 4442 8922 4425 8923 4425 9000
      4460 8996
TIME...MOT...LOC 0048Z 238DEG 19KT 4497 8972 4460 8964 4429 8962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Sep 19, 6:16 PM CDT, 1 hour 32 minutes earlier. Its key messages:

  • There is a marginal risk of severe storms in north-central and central Wisconsin this evening. Damaging winds are the main threat, with small hail and locally heavy rain also possible.
  • A pattern shift is expected this weekend, with highs dropping closer to normal Sunday through the middle of next week. Confidence is low on the timing/location and rainfall amounts Sunday into early next week.
Area forecast discussion, Sep 19, 6:16 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
616 PM CDT Thu Sep 19 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- There is a marginal risk of severe storms in north-central and
  central Wisconsin this evening. Damaging winds are the main
  threat, with small hail and locally heavy rain also possible.

- A pattern shift is expected this weekend, with highs dropping
  closer to normal Sunday through the middle of next week.
  Confidence is low on the timing/location and rainfall amounts
  Sunday into early next week.

&&

.DISCUSSION...
Issued at 249 PM CDT Thu Sep 19 2024

Short Term...Tonight and Friday

Forecast concerns include precipitation trends and severe
thunderstorm potential tonight, and possible fog late tonight
into early Friday.

Scattered showers and thunderstorms continue to percolate over
north central WI, on the leading edge of the moisture and
instability gradient. This activity has been slow to advance
eastward due to lingering dry air in the mid-levels. The main show
was firing up along the MN/IA state line, where strong convection
was developing along the cold front, in an area of strong
instability (CAPE around 2000 j/kg) and deep layer shear (40 kts).
In general, the CAMs have been showing a slightly later arrival
time for this main band of covection; around 00z-01z in our far
western counties. This narrows the window of opportunity for
severe weather over NC/C WI, as MUCAPE around 1000 j/kg quickly
wanes after sunset. CAMs do suggest that convection will organize
into a bowing line, and there should be enough instability and
DCAPE (currently 1000-1200 j/kg just upstream of the CWA) to
support a short period of strong to marginally severe wind gusts
in our far western counties between 7 pm and 10 pm. Much of the
forecast area should receive a quarter to half inch of rain, with
locally higher amounts up to an inch possible in NC/C WI. The
convection is expected to weaken as it shifts east during the late
evening and overnight hours. A few models suggest a weaker
secondary area of convection developing overnight as the cold
front front arrives, but confidence is low, so did not go any
higher than chance pops with this feature. If this occurs, any
lingering precipitation chances should end as the cold front
shifts east Friday morning. Dry conditions are anticipated in the
late morning and afternoon, along with at least partial clearing.
Lows tonight should be in the lower to middle 60s. Highs on Friday
should reach the middle 70s to lower 80s.

Fog may develop across the northwest half of the forecast area
late tonight into early Friday morning, but there should be enough
wind to prevent dense fog from occurring.

Long Term...Friday Night Through Thursday

Focus of the long-term forecast mainly revolves around shower and
storm chances later Saturday afternoon through Sunday as a cold
front sweeps across the state. There is more uncertainty with the
forecast early next week as ensembles struggle to resolve a pattern
featuring several short-waves.

Friday night through Sunday...Anticipate the week ending on a dry
note as a weak ridge moves over the region late Friday into
Saturday. The well above normal temperature trend will continue into
Saturday with LREF probs for highs greater than 80 degrees in the 50-
70% range across much of the area.

Ensembles show an upper-level trough riding along the US/Canada
border arriving to the western Great Lakes late Saturday. WAA ahead
of this trough may drive scatter rain showers late Saturday
afternoon and evening, with higher chances for precipitation (40-
60%) arriving along an attendant cold front late Saturday evening
into Sunday. Given the expected overnight frontal passage the severe
weather threat is low, however, forecast soundings do show a rather
dynamic wind field, 0-6km wind shear around 35-40 kts, MUCAPE values
around 1000 J/kg, and PWATs between 1-1.4". With this environment
storms may be able to produce briefly gusty winds, small hail,
locally heavy rain, and frequent lightning.

Sunday's rainfall totals are currently expected to range from around
0.25-0.75" with only a 20-30% at most locations to see greater than
1". However, a few ensemble members do point to about a 10% chance
for greater than 1.5" at locations that see the heaviest rain. Even
the lower end of these expected totals will be welcome as parts
northeast WI were placed in a D-1, moderate drought, recently due to
lack of rainfall over the past month.

Monday through the end of the extended...The feature to watch for
the early part of next week is a low pressure system that is
expected to eject out of the 4-corners region sometime Sunday and
arrive in the Upper-Midwest Monday. The majority of LREF ensemble
members have the thunderstorms and precipitation associated with this
low staying south of the region, however, the more aggressive members
show about a 10% for greater than an inch of rain in central WI
Monday. The range in the potential rainfall is likely a function of
how far north the low allows a plume of Gulf moisture to make it.
The generally unsettled pattern will likely persist through Tuesday
and into Wednesday as another pair of disturbances are forecast to
cross the western Great Lakes.

Temperatures are forecast to become more seasonal during this period
with highs ranging from the middle 60s to low 70s each day, and a
less than 10% chance for highs above 75 degrees anywhere in the CWA.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 616 PM CDT Thu Sep 19 2024

Two upper level disturbances will move across the state tonight
and produce broken lines of showers and thunderstorms. A few
storms could produce surface wind gusts to 40 knots and some hail.
Ceilings and visibilities will drop to IFR late tonight west of a
IMT to STE line.

Scattered showers are possible across far eastern Wisconsin Friday
morning ahead of a weak cold front. MVFR ceilings are expected
Friday morning, and mostly VFR in the afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch/GK
AVIATION.......RDM
Hazardous weather outlook, Sep 19, 2:52 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
252 PM CDT Thu Sep 19 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
252 PM CDT Thu Sep 19 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across the region at times
from late this afternoon into Friday morning. A few strong or
marginally severe storms will be possible over central and north-
central Wisconsin this evening. Damaging winds will be the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of thunderstorms at times from Saturday night
into Sunday and again Monday into the middle of next week. The
risk of severe weather appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report peak wind gusts to the National
Weather Service in Green Bay tonight.

LMZ521-522-541>543-202000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
252 PM CDT Thu Sep 19 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms after midnight. Any storms
that develop will pose a threat to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The chance of thunderstorms continues Friday morning, and then at
times from Saturday night into the middle of next week.

Kieckbusch/GK

In the hours before

Special weather statement, Sep 19, 3:19 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
319 PM CDT Thu Sep 19 2024

WIZ010-018-192100-
Oneida WI-Lincoln WI-
319 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LINCOLN AND WESTERN
ONEIDA COUNTIES THROUGH 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Tripoli, or 28 miles southeast of Park Falls,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodboro, Squirrel Lake, Willow Lake, Tripoli, Willow Reservoir,
Minocqua, Bradley, Woodruff, Hazelhurst, and Heafford Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4590 9004 4590 8967 4557 8949 4542 9004
TIME...MOT...LOC 2018Z 241DEG 35KT 4560 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GK
Special weather statement, Sep 19, 3:56 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
356 PM CDT Thu Sep 19 2024

WIZ005-010-018-192145-
Vilas WI-Oneida WI-Lincoln WI-
356 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LINCOLN...SOUTH
CENTRAL VILAS AND ONEIDA COUNTIES THROUGH 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Woodboro, or 12 miles west of
Rhinelander, moving northeast at 35 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rhinelander, Newbold, Woodboro, Crystal Lake Scout Reservation,
Rainbow Flowage, Willow Reservoir, Minocqua, Arbor Vitae, Bradley,
and Three Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8948 4574 8905 4571 8905 4551 8966
      4556 9001 4567 9004
TIME...MOT...LOC 2056Z 233DEG 32KT 4565 8968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GK
Special weather statement, Sep 19, 4:43 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
443 PM CDT Thu Sep 19 2024

WIZ005-010-011-192230-
Vilas WI-Oneida WI-Forest WI-
443 PM CDT Thu Sep 19 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN FOREST...SOUTHEASTERN
VILAS AND NORTHEASTERN ONEIDA COUNTIES THROUGH 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Newbold, or 8 miles northwest of Rhinelander,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle River, Newbold, Crystal Lake Scout Reservation, Rainbow
Flowage, Sugar Camp, Conover, Lake Tomahawk, Mc Naughton, Luna-White
Deer Campground, and Franklin Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4557 8963 4573 8973 4612 8924 4591 8891
TIME...MOT...LOC 2143Z 228DEG 33KT 4574 8952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GK
Special weather statement, Sep 19, 7:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT Thu Sep 19 2024

WIZ030-031-035-036-200145-
Shawano WI-Marathon WI-Portage WI-Wood WI-
748 PM CDT Thu Sep 19 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT PORTAGE...MARATHON...
WEST CENTRAL SHAWANO AND EASTERN WOOD COUNTIES UNTIL 845 PM CDT...

At 748 PM CDT, Doppler radar was tracking line of strong
thunderstorms along a line from near Rib Mountain to 8 miles
northwest of Plainfield, or along a line from near Wausau to 12
miles southeast of Wisconsin Rapids, moving northeast at 25 mph.

HAZARD...Wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Wausau, Stevens Point, Wisconsin Rapids, Weston, Rib Mountain,
  Mosinee, Whiting, Bevent, Amherst, Lake Wazeecha, Plover,
  Rothschild, Stockton, Nekoosa, Schofield, Knowlton, Port Edwards,
  Ringle, Marathon City and Edgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4504 9007 4511 8923 4478 8921 4468 8921
      4468 8922 4442 8922 4425 8923 4425 9000
      4460 8996
TIME...MOT...LOC 0048Z 238DEG 19KT 4497 8972 4460 8964 4429 8962

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:38 PM CDTSpecial Weather StatementGRBWaupaca, Waushara52 min
Sep 19, 9:39 PM CDTSpecial Weather StatementGRBWaupaca, Waushara36 min

Nearby

Special Weather Statements in Wisconsin, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.